Search Histology Slides


-------------------------------------------------------------------------------------------------------------------------------------------
  
Search Our Huge Database of Histo-Slides     


   

-------------------------------------------------------------------------------------------------------------------------------------------

OPIOD POISONING in children


                                          OPIOD POISONING
                                       Dr Usman Ajmal
Clinical manifestations:
Clinical triad of
1)      Respiratory depression (most specific)
2)      CNS depression i.e sedation
3)      Pupillary Miosis
Signs of more severe toxicity
Bradycardia, Hypotension and hypothermia
Prolonged QTc Interval on ECG
Risk of Torsades de pointes

Diagnosis

History and Examination

In children the opiod poisoning is usually due to Hakeem medicine offered to child as Cough remedy(to suppress cough) or for treatment of Loose stools(as the side effects of opioids is constipation so its advised by hakeems). Rarely, child may eat Naswaar of his father , naswaar may also contain opioid derivatives. Iatrogenic opiod poisoning with inj Nalbine is rare in the hospital setup i-e due to overdose of inj nalbine which is used as pain reliever or for pre-procedural sedation(as adjunct with benzodiazepines)
Examination may reveal a cyanosed/or pink child with bradypnea, and very shallow breathing pattern, poor activity , looks may or may not be sick , Pupils constricted and pinpoint.  Heart rate may be normal initially but after prolonged hypoxia there may be bradycardia or even cardiac arrest.         
In examination, exclude other differentials , such as Meningitis, Intracranial haemorrhage, septicemia.

Laboratory Manifestations

1)      Urine for gas chromatography/Mass Spectroscopy  (Legal Gold Standard in case of neglect or abuse)
2)      Urine Methadone screen ( rarely done clinincally)
3)      Following baseline investigations
·         Complete blood Count
·         Complete Metabolic profile
·         Creatine Kinase Levels
·         Arterial Blood gases
4)      ECG

Management :
Admit the patient.
Counsel the parents and Take high risk consent
Get MLC.


Supportive Care

“ABCs” of Airway, Breathing and Circulation.
Position of patient, Oropharyngeal Airway or need of Endotracheal Intubation.
Oxygen saturation monitoring, Oxygen Inhalation,
Respiratory rate and Blood Pressure  monitoring, Attach Cardiac Monitor,
In hypotensive patient give 1 or 2 boluses of normal saline 20ml/kh. Remember these patients are not hypovolemic but are poisoned. And so as airway is managed and breathing is supported the cardiac function improves and hence hypotension resolvesManage Dysrhythmias if present.


Decontamination

Gastric lavage with or without Activated charcoal may be done to clear stomach contents .

Antidote       
 inj Naloxone
May be given via I/V or ETT (ETT dose is 2 to 10 times more than i/v dose)
              Inj Naloxone 0.1mg/kg (max : 2mg/dose) , may repeat after 3 minutes as needed,
(check for pupillary response i-e dilation to the effect of naloxone).

The rebound effects of opioid poisoning may occur after 1, 2 or 4 hours.
So inj Nalaxone may needed to be given again at these internals.
In cases where effects occur abruptly, and with shorter intervals, consider giving continuous infusion of Naloxone:
Load with 0.005 mg/kg
followed by infusion of 0.0025mg to 0.16 /kg/hr
Once infusion is planned to be stopped, it should be tapered.

Adverse Effects of Nalaxone:
Cardiac arrest
Ventricular fibrillation
Ventricular tachycardia
hypertension
hypotension
Seizures
Differential Diagnosis
Suspicion of co-ingestants should be nurtured when the patient's clinical course does not conform closely to known opiate effect profile
1)      Benzodiazepines toxicity
2)      Acute Hypogycemia
3)      Hypothermia
4)      Meningitis
5)      Intracranial haemorrhage

No comments:

Post a Comment